Georgia, 2009Flash Flooding and Flooding in Georgia, September 15 to 18, 2009
September 15 to 18, 2009 · NWS FFC · 28 events in 16 counties and zones
A broad cutoff upper low, which had been located over central Texas, was beginning to move very slowly east by the 16th. This upper low, in combination with unusually deep tropical moisture across the region for mid-September, began an extensive period of showers and thunderstorms with very heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $776,000
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad cutoff upper low, which had been located over central Texas, was beginning to move very slowly east by the 16th. This upper low, in combination with unusually deep tropical moisture across the region for mid-September, began an extensive period of showers and thunderstorms with very heavy rain. The deep tropical moisture was largely the result of a persistent 850 mb flow from the Gulf of Mexico. The pattern changed very little for nearly a week as the upper low drifted very slowly east, completely cutoff from the main belt of westerlies, which were located well to the north in southern Canada. The first flash flood event of an extended period of historical and record flooding across north and central Georgia, began on the 15th in Gilmer county. A few storms became strong to marginally severe as well.
A historical, record, and catastrophic flood event began to unfolded during this period, mostly in the west central Georgia area, including the western and northwestern suburbs of Atlanta. Major flooding was noted in many other areas of north and central Georgia, including the eastern suburbs of Atlanta, northwest Georgia, and parts of central Georgia. The culprit was a very stagnant upper atmospheric pattern featuring a weak upper low that developed in early September across south Texas and slowly migrated east-northeast through September 22nd, until a more significant upper trough dropping south into the southern plains finally moved the pesky upper low northeast of Georgia. In addition, an unusually deep tropical flow was noted throughout this period. Precipitable water values exceeded 2.0 inches across the area during this time, resulting in extremely efficient rain producing cells. Persistent heavy rain showers and thunderstorms began to plague the area on the 16th, and persisted daily across parts of north and central Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 15, 4:20 AM EST, 5 hours 25 minutes earlier.
Area forecast discussion, Sep 15, 4:20 AM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 AM EDT TUE SEP 15 2009
.SHORT TERM /TODAY THROUGH THURSDAY/...
CURRENT SATELLITE LOOP CONTINUES TO SHOW SLOW MOVING LOW PRESSURE
CENTER SPINNING ALONG THE TX/LA GULF COAST. THIS LOW CENTER IS
EXPECTED TO BASICALLY STAY WHERE IT IS NOW AND SLOWLY WEAKENING
THROUGH THE SHORT TERM. WITH THIS LOW CENTER SPINNING OVER EASTERN
TX/LA...THIS WILL PUT GA IN GOOD MOIST SOUTHERLY FLOW. THERE IS A
RIDGE THAT BUILDS SOUTH OUT OF THE NEW ENGLAND STATES BEGINNING WED
WHICH WILL ALSO HELP TO KEEP THE LOW CENTER FROM MOVING ANY FURTHER
EAST. THIS RIDGE WILL HELP TO STABILIZE THE ATMOSPHERE BUT STILL
LOOKS LIKE THERE WILL BE ENOUGH INSTABILITY EACH DAY FOR AT LEAST
ISOLATED THUNDERSTORMS. NO SEVERE WEATHER EXPECTED AT THIS TIME.
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE MAIN LOW CENTER OVER TX/LA EVENTUALLY BECOME CENTERED OVER MS BY
FRI BUT IT NEVER GETS ANY FURTHER EAST THAN THAT. THIS LOW CENTER
WEAKENS THROUGH THE WEEKEND AND WASHES OUT AS THE MAIN DYNAMICS AND
MOISTURE GET PULLED UP UNTO THE OH VALLEY/EASTERN GREAT LAKES REGION
BY THE BEGINNING OF NEXT WEEK. THE MAIN RIDGE CENTER ALSO WEAKENS
SOME BUT IT GETS REINFORCED BY ANOTHER RIDGE THAT BUILDS EAST OUT OF
THE GREAT LAKES STATES ON SAT AND SETUP ANOTHER WEDGE FOR THE
WEEKEND. ALL IN ALL GA STAYS IN MOIST SOUTH TO SOUTHWESTERLY FLOW
KEEPING CHANCE TO LIKELY POPS ACROSS THE AREA DAYS 1-7. THE
ATMOSPHERE OVER GA SHOULD STAY FAIRLY STABLE THROUGH DAY 7 NOT
ALLOWING MUCH IN THE WAY OF THUNDERSTORM DEVELOPMENT. TEMPS SHOULD
BE NEAR OR SLIGHTLY BELOW SEASONAL NORMS.
.AVIATION...
MULTIPLE CLOUD LAYERS ACROSS THE CWA EARLY THIS MORNING...WITH MOST
TAF SITES STILL SEEING CIGS IN THE LOW VFR/VFR RANGE. HOWEVER...WE
ARE STARTING TO SEE BASES LOWER INTO THE MVFR RANGE ACROSS PORTIONS
OF WEST-CENTRAL GEORGIA...AND EXPECT THIS TREND TO CONTINUE WITH
MOST AREAS IN THE 1 TO 2 THSD FOOT RANGE BY SUNRISE. SUSPECT WE
COULD SEE CIGS BRIEFLY IN THE IFR RANGE IN SCT SHOWERS THIS
MORNING...BUT EXPECT MVFR TO LOW VFR CIGS TO DOMINATE THROUGH MUCH
OF THE PERIOD. LIKEWISE...VSBYS 6 MILES OR BETTER MOST PLACES...
EXCEPT 3 TO 5 MILES IN FOG AT FAVORED LOCATIONS...IE AHN AND FTY
UNTIL AROUND 14Z. SO FAR...ISOLATED SHOWERS MISSING TAF SITES...BUT
WE SHOULD BE GETTING INTO BETTER CHANCES AS WE GO THROUGH THE
MORNING...AND LEANING TOWARD TEMPO SHOWERS AT SOME POINT. THINK BEST
CHANCE FOR THUNDER THIS AFTERNOON AND PLAN TO CARRY CB MOST PLACES
AFTER 16Z. EAST TO SOUTHEAST WINDS 5 TO 10 KTS LOOK GOOD FOR MUCH OF
THE AREA...BUT MAY SEE WINDS SWING A LITTLE MORE TO THE SOUTH AT CSG
AND MCN AS A WEAK BOUNDARY TRIES TO LIFT NORTHWARD.
49
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 78 65 79 65 80 / 50 40 50 50 50
ATLANTA 76 67 78 67 80 / 70 40 60 40 40
BLAIRSVILLE 76 65 73 63 73 / 60 50 60 50 50
CARTERSVILLE 77 66 78 66 80 / 70 50 60 50 50
COLUMBUS 83 70 83 69 84 / 60 40 60 40 50
GAINESVILLE 76 65 77 64 76 / 60 50 60 50 50
MACON 83 70 85 69 83 / 50 40 50 50 50
ROME 81 70 80 68 82 / 70 60 70 50 50
PEACHTREE CITY 79 67 79 65 81 / 70 40 60 40 40
VIDALIA 88 69 87 69 83 / 50 40 40 40 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, Sep 15, 4:36 AM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
536 AM EDT TUE SEP 15 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-160945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
536 AM EDT TUE SEP 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF NORTH AND
CENTRAL GEORGIA.
.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE MID ATLANTIC COAST WILL CONTINUE TO
WEAKEN TODAY...AS A LOW PRESSURE SYSTEM DRIFTS NORTHEAST INTO THE
LOWER MISSISSIPPI VALLEY.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT CLOUD- TO-
GROUND LIGHTNING. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE
STRONGER THUNDERSTORMS. THE MOST LIKELY LOCATION FOR THUNDERSTORMS
WILL BE IN THE THE AREA ALONG AND WEST OF A LINE FROM DALTON TO
AMERICUS. THUNDERSTORMS ARE MOST LIKELY TO OCCUR BETWEEN 2 PM AND
10 PM.
.DISCUSSION...
A LOW PRESSURE SYSTEM WILL MEANDER ACROSS THE LOWER MISSISSIPPI
THROUGH TONIGHT. WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS
ASSOCIATED WITH THE LOW ARE EXPECTED TO SPREAD ACROSS THE
SOUTHEASTERN STATES...AND AFFECT PORTIONS OF NORTH AND CENTRAL
GEORGIA. INSTABILITY IS EXPECTED TO REMAIN WEAK OVER NORTH AND
CENTRAL GEORGIA WITH LIFTED INDICES IN THE ZERO TO MINUS 2 RANGE
AND CAPES OF 500 TO 1000. THUS...THUNDERSTORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
Event by event
14 flash flood, 10 flood, 2 lightning, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Gilmer
- When
- September 15, 9:45 AM EST to 4:15 PM EST
- Where
- Gilmer County, 0.51 mi WNW of Ellijay to 0.5 mi ESE of Ellijay
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.704, -84.488
The Gilmer County Emergency Management Director reported that one home sustained flood damage when Cox Creek overflowed its banks near the intersection of Cox Creek Road and Boardtown Road, just northwest of Ellijay. Four other homes were threatened by the flood waters and the residents of all five homes were evacuated during the event as a precaution. Repeated showers and thunderstorms had moved across the area during the morning hours.
Flood, Gwinnett
- When
- September 16, 11:05 AM EST to 1:30 PM EST
- Where
- Gwinnett County, 2.76 mi S of Dacula to 6.46 mi SSW of Dacula
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 33.940, -83.900
The USGS stream gage on the Alcovy River near Lawrenceville reached its flood stage of 9.0 feet at 1205 pm EDT, crested at 9.70 feet at 145 pm EDT, and then fell below flood stage at 230 pm EDT. Minor flooding was reported adjacent to the river. Damage was confined to minor debris removal.
Flood, Walton
- When
- September 16, 11:05 AM EST to 1:30 PM EST
- Where
- Walton County, 14.05 mi ENE of Snows Mill to 2.76 mi WSW of Bold Spgs
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 33.900, -83.340
The USGS stream gage on the Alcovy River near Lawrenceville reached its flood stage of 9.0 feet at 1205 pm EDT, crested at 9.70 feet at 145 pm EDT, and then fell below flood stage at 230 pm EDT. Minor flooding was reported adjacent to the river. Damage was confined to minor debris removal.
Hail, Cherokee
- When
- September 16, 4:51 PM EST to 5:22 PM EST
- Where
- Cherokee County, Holly Spgs to 4 mi SE of Waleska
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.170, -84.500
The Cherokee County Emergency Management Director reported penny-sized hail in the Holly Springs area as well as southeast of Waleska.
Thunderstorm Wind, Cherokee
- When
- September 16, 4:57 PM EST to 5:03 PM EST
- Where
- Cherokee County, 4 mi W of Canton to 6 mi NW of Canton
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.230, -84.550
The Cherokee County Emergency Management Director reported that three trees were down approximately four miles west of Canton.
Flash Flood, De Kalb
- When
- September 16, 6:27 PM EST to 11:45 PM EST
- Where
- De Kalb County, 1.8 mi NW of Belt Jct to 1.15 mi SE of (Pdk)dekalb Peachtre
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 33.840, -84.350
The USGS stream gages on the South and North Forks of Peachtree Creek reached flood stage during the evening of the 16th from persistent heavy rain and thunderstorms. On the South Fork of the Peachtree Creek, the creek reached flood stage of 12.0 feet at 727 pm EDT, crested at 13.5 feet at 900 pm EDT, and fell below flood stage at 1245 am EDT on September 17th. On the North Fork of the Peachtree Creek, the creek reached flood stage of 12.0 feet at 802 pm EDT, crested at 13.5 feet at 930 pm EDT, then also fell below flood stage at 1245 am EDT on September 17th. Damage from this flood was minor and confined to debris removal adjacent to the creeks.
Lightning, Gwinnett
- When
- September 16, 6:28 PM EST
- Where
- Gwinnett County, 1.15 mi NNW of Berkshire to 0.34 mi SE of Luxomni
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 33.886, -84.105
The Atlanta Journal-Constitution reported that lightning struck a home in the 4000 block of Palace Court and a business in the 100 block of Luxomni Road. Both structures suffered minor damage from the resulting fire.
Flash Flood, Fulton
- When
- September 16, 7:15 PM EST to September 17, 12:00 AM EST
- Where
- Fulton County, 5.62 mi NNE of Atlanta to 3.54 mi NNE of Atlanta
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 33.840, -84.350
Flooding along the upper portion of Peachtree Creek was observed during the evening of September 16th from persistent heavy rain and thunderstorms during the afternoon and evening hours. The lower portion of Peachtree Creek, where the USGS gage is located, did not flood during this event. Damage was confined to minor debris removal in areas adjacent to the creek.
Lightning, Gwinnett
- When
- September 16, 7:30 PM EST
- Where
- Gwinnett County, 0.77 mi NNE of Gloster
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 33.911, -84.067
The Atlanta Journal-Constitution reported that lightning struck a home in the 2700 block of Maple Vista Lane. The resulting fire caused minor damage to the structure.
Flash Flood, Morgan
- When
- September 16, 8:00 PM EST to September 17, 12:15 AM EST
- Where
- Morgan County, 3.19 mi WNW of Centennial to 3.45 mi W of Reece
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- County Official
- Coordinates
- 33.600, -83.670
The Morgan County 911 Center reported flash flooding as a result of Hunnicut Creek and tributaries to the Little River basin rising above flood stage. Adjacent areas to these creeks and streams were flooded. Damage was confined to minor debris removal.
Flash Flood, Newton
- When
- September 16, 8:00 PM EST to September 17, 12:15 AM EST
- Where
- Newton County, 4.03 mi ENE of Newborn to 0.9 mi N of Hub Jct
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 33.550, -83.640
The Newton County 911 Center reported flash flooding in the eastern portion of the county in association with flooding from Tanyard Branch Creek in Eastern Newton County. Water was standing on some roads in the area as well. Damage was confined to minor debris removal.
Flash Flood, Bibb
- When
- September 17, 3:15 PM EST to 6:15 PM EST
- Where
- Bibb County, 0.9 mi SW of Arkwright to 1.8 mi E of Rockmill
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.920, -83.710
The Bibb County Emergency Management Director reported flash flooding along Savage Creek at Matthews Drive in northwest Macon. Water was flowing over the bridge at this location. Several roads in the area became flooded and a number of vehicles were stranded in high water. Some rescues were required. The flash flood caused erosion and minor structural damage to roads and bridges.
Flash Flood, Fulton
- When
- September 17, 3:30 PM EST to 6:22 PM EST
- Where
- Fulton County, 2.07 mi N of Ocee to 1.5 mi NNW of Ocee
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 34.100, -84.220
The USGS stream gage located on Big Creek at Kimball Bridge Road, near Alpharetta, reached flood stage of 7.0 feet at 430 pm EDT. The creek crested at 7.17 feet at 530 pm EDT, then fell below flood stage at 722 pm EDT. Damage was confined to minor debris removal adjacent to the creek, especially along the Alpharetta Greenway.
Flash Flood, Forsyth
- When
- September 17, 3:30 PM EST to 6:22 PM EST
- Where
- Forsyth County, 2.29 mi W of Big Creek to 1.14 mi WSW of Big Creek
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- River/Stream Gage
- Coordinates
- 34.120, -84.220
The USGS stream gage on Big Creek in far southwest Forsyth county, along the Fulton county line, reached flood stage of 7.0 feet at 430 pm EDT. The creek crested at 7.17 feet at 530 pm EDT, then fell below flood stage at 722 pm EDT. Damage was confined to minor debris removal adjacent to the creek.
Flood, Baldwin
- When
- September 17, 5:59 PM EST to 8:00 PM EST
- Where
- Baldwin County, 21.66 mi WSW of Browns Crossing to 19.54 mi WSW of Browns Crossing
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.920, -83.710
The Bibb County Emergency Management Director reported that flooding continued across much of the county following earlier flash flooding. Several roads remained under water and closed. Additional minor damage to roads an property was observed during this time frame.
Flood, Bibb
- When
- September 17, 5:59 PM EST to 8:00 PM EST
- Where
- Bibb County, 0.9 mi SW of Arkwright to 1.8 mi E of Rockmill
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.920, -83.710
The Bibb County Emergency Management Director reported that flooding continued across much of the county following earlier flash flooding. Several roads remained under water and closed. Additional minor damage to roads and property was observed during this time frame.
Flash Flood, Morgan
- When
- September 17, 7:35 PM EST to 10:48 PM EST
- Where
- Morgan County, 1.34 mi WNW of Rutledge to 1.15 mi W of Reece
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 33.640, -83.640
The Morgan County Emergency Management Director reported flash flooding along Little Sandy Creek at Georgia Highway 83 and U.S. Highway 441, north of Madison. The Georgia Highway 83 bridge was washed out. U.S. Highway 441 was not damaged, but the road was closed for several hours as water was flowing over the road at the bridge. Flash flooding was also reported along Hunnicut Creek in southern Morgan county as well.
Flash Flood, Taylor
- When
- September 17, 9:05 PM EST to September 18, 1:18 AM EST
- Where
- Taylor County, 3.5 mi N of Howard to 3.5 mi SSW of Howard
- Cause
- Heavy Rain
- Property damage
- $125,000
- Reported by
- Emergency Manager
- Coordinates
- 32.650, -84.370
The Taylor County Emergency Management Director reported extensive flash flooding across western Taylor county. At least 11 dirt roads and several bridges were washed out in the area between Mauk and Howard where over eight inches of rain fell in a 6-hour period. Some of the roads washed out included Watson Road, Kelly Foster Road and Parker Road. Several creeks were well out of their banks across the region.
Flood, Morgan
- When
- September 17, 10:48 PM EST to September 18, 7:45 AM EST
- Where
- Morgan County, 1.34 mi WNW of Rutledge to 1.15 mi W of Reece
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.640, -83.640
The Morgan County Emergency Management Director reported that considerable flooding continued across the county much of the night following earlier flash flooding. Several roads, especially in the southern part of the county, remained under water and closed, particularly U.S. Highway 441 and Georgia Highway 83. Several creeks and streams in the central and southern part of the county were out of their banks. Minor additional road damage was observed during this period.
Flash Flood, Putnam
- When
- September 17, 10:51 PM EST to September 18, 1:02 AM EST
- Where
- Putnam County, 1.8 mi SW of Hearnville to 1.8 mi ENE of Resseaus Xrds
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 33.400, -83.520
The USGS stream gage on the Little River near Eatonton reached its flood stage of 20 feet at 1151 pm EDT. The river continued to rise thereafter and crested at 22.40 feet at 400 am EDT early the next morning. The area affected was very rural and damage was confined to minor debris removal.
Flash Flood, Crawford
- When
- September 17, 11:30 PM EST to September 18, 3:37 AM EST
- Where
- Crawford County, 2.38 mi NNW of Francisville to 1.5 mi WNW of Francisville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.700, -84.100
The Crawford County Emergency Management Director reported considerable flash flooding across the county. Georgia Highway 128 was closed because of flooding and six secondary roads were washed out and closed because of flooding.
Flash Flood, Taylor
- When
- September 17, 11:30 PM EST to September 18, 3:37 AM EST
- Where
- Taylor County, 3.12 mi NW of Griffith to 1.88 mi SW of Potterville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 32.660, -84.140
The Taylor County Emergency Management Director reported a secondary flash flood event in the eastern part of the county as thunderstorms developed and began to train over that portion of the county as well. Georgia Highway 96, a major thoroughfare through the area, was flooded and closed just west of the Crawford county line. Portions of Georgia Highway 128 were also flooded near the Crawford county line as well. While damage to roads and bridges in the eastern portion of the county was not as extensive as in the western portion, significant damage was still observed.
Flash Flood, Houston
- When
- September 18, 12:15 AM EST to 5:30 AM EST
- Where
- Houston County, 1.75 mi W of Pilgrim Rest to 2.91 mi WSW of Houston Lake
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- County Official
- Coordinates
- 32.550, -83.700
The Houston County 911 Center reported flash flooding from Turtle and Sandy Run Creeks approximately four miles southwest of Warner Robins. Several homes along Feagin Mill Road experienced flooding as a result. Water was at least a foot deep in one of the affected homes.
Flood, Putnam
- When
- September 18, 1:02 AM EST to 7:20 AM EST
- Where
- Putnam County, 1.8 mi SW of Hearnville to 1.8 mi ENE of Resseaus Xrds
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- River/Stream Gage
- Coordinates
- 33.400, -83.520
The USGS stream gage on the Little River along Georgia Highway 16 near Eatonton remained over the 20.0 foot flood stage much of the early morning hours from earlier flash flooding. Several other creeks and streams across the county were at or above bankfull. A few roads sustained minor damage.
Flood, Taylor
- When
- September 18, 1:18 AM EST to 11:30 AM EST
- Where
- Taylor County, 3.5 mi N of Howard to 3.5 mi SSW of Howard
- Cause
- Heavy Rain
- Property damage
- $125,000
- Reported by
- Emergency Manager
- Coordinates
- 32.650, -84.370
The Taylor County Emergency Management reported that flooding continued for several hours after the flash flooding subsided. Several roads remained under water throughout the night. Additional road damage was observed.
Flood, Peach
- When
- September 18, 3:37 AM EST to 11:30 AM EST
- Where
- Peach County, 0.55 mi ENE of Hartley to 1.8 mi WNW of Bliss
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 32.582, -83.911
The Peach County Emergency Management Director reported that eight roads were closed from flooding across the county. Some of the roads closed included Rolling Hills Road, Woolfolk Road, Lilly Road, and the Georgia Highway 49 bypass. Some of the roads could be closed for days to weeks as repairs are made. This flooding was a result of repeated heavy rainfall for several hours during the late evening of the 17th and the early morning hours of the 18th. The flooding in Peach county did not reach flash flood criteria, thus damage to roads was minimal.
Flood, Taylor
- When
- September 18, 3:37 AM EST to 11:30 AM EST
- Where
- Taylor County, 3.12 mi NW of Griffith to 1.88 mi SW of Potterville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 32.660, -84.140
The Taylor County Emergency Management Director reported that general flooding continued across eastern Taylor county for several hours after the flash flooding of the late evening hours of the 17th had subsided. Several roads, including Georgia Highway 96, remained under water for several hours. Additional damage was minimal compared to earlier flash flood-related damage.
Flood, Crawford
- When
- September 18, 3:37 AM EST to 11:30 AM EST
- Where
- Crawford County, 2.38 mi NNW of Francisville to 1.5 mi WNW of Francisville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.700, -84.100
The Crawford County Emergency Management Director reported that general flooding continued for several hours after flash flooding had subsided. Several roads remained under water throughout the night and early morning hours. Additional minor damage was observed from the flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arkansas, September 15 to 18, 20091 death · 1 injured · $530,000 · 24 events
- Rip Current in Florida, September 15, 20091 death · 1 event
- Flash Flood in Arkansas, September 15, 2009$850,000 · 1 event
- Flash Flood and Damaging Wind in Mississippi, September 15, 2009$210,000 · 58 kt wind · 4 events
- Hurricane in Guam, September 15 to 16, 20091 injured · $30,000 · 1 event
- Flash Flooding in Arkansas, September 15 to 16, 2009$35,000 · 5 events
- Flash Flood and Damaging Wind in Alabama, September 15, 2009$25,000 · 50 kt wind · 2 events
- Drought in Texas, September 15 to 30, 20094 events
- Lightning Strike in New Mexico, September 15, 2009$10,000 · 1 event
- Waterspout in Gulf of Mexico, September 15, 20091 event
- Waterspout in Gulf of Mexico, September 15, 20091 event
- Hail in Colorado, September 15, 20091.5 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198559, 200309, 200312, 196431, 196432, 198610, 196990, 198611, 196991, 198734, 198735, 198736, 199113, 199115, 200310, 200311, 199117, 199373, 200314, 199372, 199374, 199375, 199383, 200315, 200278, 200279, 200280, 200281.